Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Charleston, SC

July 22, 2018Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 22, 2018, 2:46 AM EDT for Berkeley County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 2:46 AM EDT (06:46 UTC)
Expired
Jul 22, 2018, 3:45 AM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS52 KCHS 220646
SVRCHS
SCC015-220745-
/O.NEW.KCHS.SV.W.0043.180722T0646Z-180722T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
246 AM EDT SUN JUL 22 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Berkeley County in southeastern South Carolina...

* Until 345 AM EDT.

* At 246 AM EDT, a severe thunderstorm was located 14 miles north of
  Givhans Ferry State Park, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Moncks Corner, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
  Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3317 7990 3313 8030 3316 8031 3318 8030
      3320 8033 3327 8036 3328 8034 3327 8030
      3330 8025 3345 8022 3346 8015 3345 8014
      3348 8015 3350 8011 3351 7999
TIME...MOT...LOC 0646Z 272DEG 23KT 3323 8029 

HAIL...1.25IN
WIND...60MPH
 
$$

NED
4 follow-up statements
381 
WWUS52 KCHS 220702
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
302 AM EDT SUN JUL 22 2018

SCC015-220745-
/O.CON.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
302 AM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR BERKELEY COUNTY...

At 302 AM EDT, a severe thunderstorm was located 14 miles northwest
of Moncks Corner, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Boaters on Lake Moultrie and the eastern portions of Lake Marion 
should seek safe harbor immediately. If caught on the open water, 
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck 
by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3317 7990 3313 8030 3316 8031 3318 8030
      3320 8033 3327 8036 3328 8034 3327 8030
      3330 8025 3345 8022 3346 8015 3345 8014
      3348 8015 3350 8011 3351 7999
TIME...MOT...LOC 0702Z 263DEG 18KT 3338 8013 

HAIL...1.00IN
WIND...60MPH
 
$$

NED
525 
WWUS52 KCHS 220719
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
319 AM EDT SUN JUL 22 2018

SCC015-220745-
/O.CON.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
319 AM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR BERKELEY COUNTY...

At 318 AM EDT, a severe thunderstorm was located 12 miles north of
Moncks Corner, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Northern Lake
Moultrie, Bonneau Beach, Old Santee Canal State Park and Pinopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Boaters on Lake Moultrie should seek safe harbor immediately. If 
caught on the open water, stay as low as possible and wear a 
personal flotation device. Remember, if you can hear thunder you are 
at risk for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3317 7990 3314 8023 3329 8015 3350 8005
      3351 7999
TIME...MOT...LOC 0718Z 272DEG 23KT 3338 8000 

HAIL...0.75IN
WIND...60MPH
 
$$

NED
941 
WWUS52 KCHS 220730
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
330 AM EDT SUN JUL 22 2018

SCC015-220745-
/O.CON.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
330 AM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR BERKELEY COUNTY...

At 329 AM EDT, a severe thunderstorm was located near Moncks Corner,
moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Moncks Corner, Bonneau, Old Santee Canal State Park and Pinopolis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3317 7990 3315 8013 3322 8005 3328 8002
      3337 7995
TIME...MOT...LOC 0729Z 278DEG 27KT 3324 7994 

HAIL...<.75IN
WIND...60MPH
 
$$

NED
479 
WWUS52 KCHS 220737
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
337 AM EDT SUN JUL 22 2018

SCC015-220747-
/O.EXP.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
337 AM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
345 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3317 7990 3315 8013 3322 8005 3328 8002
      3337 7995
TIME...MOT...LOC 0737Z 272DEG 23KT 3324 7989 

$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:52 AM EDT, 54 minutes earlier.

Area forecast discussion, Jul 22, 1:52 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
152 AM EDT Sun Jul 22 2018

.SYNOPSIS...
An upper disturbance will move through the area tonight. Low
pressure will develop over the region late Sunday, and persist
until the middle of next week before dissipating. Atlantic high
pressure is expected to build from the east across the region
by late week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 140 AM: The remnants of a MCS will push over the inland SC
counties over the next half hour. A outflow boundary was clearly
seen on KCLX. New updrafts were developing along the boundary,
tapping a field of weak normalized CAPE of 0.1. Near term
guidance have not handled this activity well. However, the cool
pool was tracking well to the east. I will limit CHC to SCHC
PoPs to cover the passage of the boundary.

Previous Discussion:
The forecast philosophy has not changed significantly over the
past few hours. Storms moving into central Georgia have been
weakening as they encounter strong convective inhibition (CIN)
left in the wake of the mesoscale convective system (MCS) that
pushed through Georgia earlier in the day. Farther north,
stronger storms are continue to flourish across the South
Carolina Upstate within a better corridor of mixed-layer
instability, lower CIN and upper forcing associated with
shortwave energy rounding the base of the mean long-wave trough.
Water vapor imagery suggests the best forcing should occur
across central and eastern South Carolina over the next few
hours, but convection remains rather far to the west. With deep-
layer forcing and bulk shear weakening after midnight and CIN
increasing with time with the loss of insolation, the window for
any type of organized severe weather this far to the southeast
is quickly ending. Plan to lower pops to 20-30% with the late
evening, highest north of an Allendale-Hampton-Hunting Island
line and remove mention of severe tstms from the Hazardous
Weather Outlook. Lows from the lower 70s well inland to around
80 at the beaches look good.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
An unsettled pattern is expected through this period as a deep upper
trough/low and surface low settle southward across the SE U.S..
Chances for precipitation are expected to be above normal for much
of the period, while maximum temperatures will likely be a little
below normal due to upper troughing, cloud cover and higher coverage
of convection.

Sunday: Current model forecasts indicate that Sunday might have
the lowest coverage of convection with lower deep layer RH values
moving in for at least part of the day. There is a hint of afternoon
sea breeze induced convection, and then possibly more later in the
day/evening from the west given the upper low settling into the
region. SPC does indicate a marginal risk for severe storms over the
extreme south, but confidence and aerial extent too low at this time
to put into grids or HWO.

Sunday night through Tuesday: It is very difficult to pin down any
one period where PoPs will be higher than another. At this time, it
seems most logical to center highest PoPs each day during peak
heating/afternoon given the upper low just to the west. Also, with
deep southerly flow and ample deep layer moisture, there will be an
increased potential for heavy rainfall and localized flooding. The
heavy rainfall threat might be highest over the Charleston tri-
county region where a surface trough/low level convergence zone sets
up. Have kept generally likely PoPs for each afternoon, and then
high end chance to low end likely during the night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The upper trough across the eastern United States will gradually
weaken Wednesday into Thursday as it lifts northeast. A deep
layered Atlantic ridge will then build in from the east,
resulting in a somewhat drier pattern with more typical diurnal
convection.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
The remnant of a MCS will track near KCHS through the pre-dawn
hours, I will carry a VCSH between 7Z-10Z. Otherwise, KCHS and
KSAV should remain VFR with light SW winds. Broad mid level low
will settle over the southern Appalachians today. A least
scattered Cu should develop across the region this afternoon,
bases around 5 kft. A few thunderstorms could pass near or over
the terminals late this afternoon and evening. I will highlight
with a PROB30 between 22Z to 2Z.

Extended Aviation Outlook:
Monday through Wednesday: A deep upper trough will settle just
to the west with ample moisture and forcing to produced
scattered to numerous shower/thunderstorms each
afternoon/evening. Expect periodic flight restrictions during
this period.

Thursday: The upper trough weakens and the area likely returns to
more scattered afternoon convection.

&&

.MARINE...
Tonight: Southwest winds 10-15 kt with seas 2-4 ft. Will have to
watch upstream convection for any impacts to mainly the
Charleston County waters, but current indications are they this
activity will dissipate before reaching the coast.

Sunday through Thursday: The waters are expected to sit between
deep low pressure over the land to the west and higher pressure
well to the east. This will result in a pressure gradient that
can support 10-20 knot southerly winds and seas generally 3 to 5
feet. The pressure gradient is expected to weaken by Thursday
as the deep low pressure center dissipates. Scattered to
numerous showers and thunderstorms are possible through at least
Wednesday, then possibly becoming more scattered by Thursday.
Models are indicating that the persistent southerly flow could
generate seas of 6 feet by later Monday through at least
Wednesday, mainly beyond 15-20 nm offshore. Thus, Small Craft
Advisories may be needed for portions of the offshore by later
Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...
Hazardous weather outlook, Jul 22, 12:14 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1214 AM EDT Sun Jul 22 2018

AMZ330-350-352-354-374-230415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
1214 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Severe thunderstorms are possible over the
coastal waters Sunday afternoon and evening. These storms could
produce wind gusts in excess of 34 knots, large hail, and frequent
cloud-to-water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-230415-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1214 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Severe thunderstorms may develop over the
region Sunday afternoon. A few of these thunderstorms may support
damaging wind and hail events.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 22, 2:29 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
229 AM EDT SUN JUL 22 2018

SCZ044-045-220715-
Inland Berkeley-Dorchester-
229 AM EDT SUN JUL 22 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 229 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Indian Field, moving east at 40 mph.

  HAZARD...excessive cloud to ground lightning.

  IMPACT...All outdoor activities should cease. Move indoors
           immediately.

Some locations in the path of this storm include...
Indian Field, Saint George, St. George, St. Stephen, Harleyville,
Bonneau, Reevesville and Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3349 7995 3343 7987 3340 7985 3338 7979
      3334 7976 3321 8002 3311 8064 3322 8071
      3333 8051 3328 8049 3326 8043 3326 8036
      3328 8035 3327 8030 3330 8025 3345 8022
      3345 8014 3348 8015 3350 8012
TIME...MOT...LOC 0629Z 255DEG 37KT 3324 8057

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:29 AM EDTSpecial Weather StatementCHSBerkeley46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.